Alert archive / Ohio / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 146, NWS Charleston, WV

July 29, 2007Washington County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at Jul 29, 2007, 3:02 PM EDT for Washington County, Ohio. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2007, 3:02 PM EDT (19:02 UTC)
Expired
Jul 29, 2007, 3:24 PM EDT
In force
22 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Washington County, OH

The radar

The Charleston,WV radar (KRLX), 135 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2007-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1014 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2007-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1014 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
816 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 291903
SVRRLX
OHC167-291945-
/O.NEW.KRLX.SV.W.0146.070729T1902Z-070729T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
302 PM EDT SUN JUL 29 2007

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN SOUTHEAST OHIO...

* UNTIL 345 PM EDT

* AT 259 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES NORTH OF MARIETTA...AND
  MOVING SOUTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES NORTHWEST OF MARIETTA BY 330 PM EDT...
  6 MILES SOUTHEAST OF BEVERLY BY 345 PM EDT...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3953 8128 3967 8141 3951 8178 3931 8159

$$

15
2 follow-up statements
000 
WWUS51 KRLX 291915
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
315 PM EDT SUN JUL 29 2007

OHC167-291945-
/O.CON.KRLX.SV.W.0146.000000T0000Z-070729T1945Z/
WASHINGTON OH-
315 PM EDT SUN JUL 29 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR WASHINGTON COUNTY...

AT 312 PM EDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR LOWER 
SALEM...OR ABOUT 9 MILES NORTH OF MARIETTA...ALONG INTERSTATE 
77...MOVING SOUTHWEST AT 5 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LOWELL...DEVOLA...7 MILES EAST OF BEVERLY AND 8 MILES NORTHWEST OF
  MARIETTA BY 345 PM EDT...

IN ADDITION TO HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND 
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3953 8128 3967 8141 3951 8178 3931 8159

$$

15
000 
WWUS51 KRLX 291924
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
324 PM EDT SUN JUL 29 2007

OHC167-291934-
/O.CAN.KRLX.SV.W.0146.000000T0000Z-070729T1945Z/
WASHINGTON OH-
324 PM EDT SUN JUL 29 2007

...THE SEVERE THUNDERSTORM WARNING FOR WASHINGTON COUNTY IS
CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS AND PEA
SIZE HAIL ARE STILL POSSIBLE.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3953 8128 3967 8141 3951 8178 3931 8159

$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:35 PM EDT, 27 minutes earlier.

Area forecast discussion, Jul 29, 2:35 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
235 PM EDT SUN JUL 29 2007

.SYNOPSIS...
A WEAK FRONT OVER THE AREA...AND A COUPLE OF UPPER LEVEL WAVES
PASSING THROUGH...WILL MAINTAIN SCATTERED SHOWERS AND THUNDERSTORMS
IN THE AREA THIS AFTERNOON THROUGH MONDAY.  A HIGH PRESSURE CENTER
WILL COME SAILING ACROSS THE AREA DURING THE MIDDLE OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE
EXTREME NORTHERN SECTIONS NEAR CKB...EKN...AND PKB THIS AFTERNOON
AND EVENING. MODELS ARE SHOWING SFC BASED CAPE VALUES EXCEEDING 2000
J/KG MAINLY ACROSS THE NORTH AND NORTHEAST SECTIONS THIS AFTERNOON
AND EARLY EVENING. ADDITIONAL THUNDERSTORMS COULD DEVELOP ACROSS
NORTHEAST KY AND SOUTHWEST VA. STORMS WILL BE NEARLY STATIONARY
ALLOWING RAINFALL ACCUMULATIONS TO BE FROM 1 TO 2 INCHES PER HOUR.

RAINFALL ACTIVITY IS EXPECTED TO WAYNE AFTER SUNSET WITH LINGERING
SHOWERS MAINLY ACROSS THE EASTERN MOUNTAINS AND NORTHEAST COUNTIES.

SOMEWHAT COMPLICATED PICTURE FOR TODAY...WITH DYING FRONT SHIFTING
SOUTHWARD THEN LIFTING BACK NORTH...AND A PAIR OF SHORTWAVES
DROPPING THROUGH FROM NORTHWEST TO SOUTHEAST.

TEMPERATURES TONIGHT SHOULD RANGE FROM THE UPPER 60S LOWLANDS TO THE
LOW 60S HIGHER ELEVATIONS. HAVE GONE A DEGREE OR TWO WARMER THAN THE
WARMER FWC GUIDANCE. FOR MONDAY HIGHS...WENT WITH A BLEND OF MET AND
MAV WHICH DIFFER 1 OR 2 DEGREES FROM EACH OTHER.

AREAS OF FOG WILL BE POSSIBLE MAINLY OVER RIVER VALLEYS AND OVER
AREAS THAT REMAIN WET DUE TO PREVIOUS RAINFALL...ESPECIALLY IF
SKIES CLEAR SOME ALLOWING FOR RADIATIONAL COOLING OVERNIGHT.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
A WEAK FRONT WILL STILL BE HUNG UP IN THE MOUNTAINS MONDAY BEFORE
EITHER PASSING SOUTH OF THE AREA OR WASHING OUT ALTOGETHER.  THIS
WILL BE ABOUT THE ONLY FEATURE LEFT MONDAY TO KEY IN ON TO CONVERT
THE INSTABILITY /NEARLY 1.5 KGKJ-1 CAPE OFF THE GFS/ INTO SCATTERED
SHOWERS AND THUNDERSTORMS.

HIGH PRESSURE AT THE SURFACE AND THEN ALOFT SAIL BY JUST TO THE
NORTH OF THE AREA THROUGH THE BALANCE OF THE PERIOD...BRINGING DRY
WEATHER.  MORNING VALLEY FOG WILL BECOME ROUTINE AS WE MOVE INTO FOG
SEASON.

LITTLE CHANGES WERE NEED TO TEMPERATURES AS WE SLOWLY WARM UP
THROUGH THE PERIOD.  MONDAY NIGHT WILL BE THE COOLEST OF THE WEEK IN
THE WEST WHILE TUESDAY NIGHT IS THE COOLEST IN THE EAST.  SYNOPTIC
SCALE DIFFERENCES REMAIN AS TO HOW FAR SOUTH LOWER DEW POINTS GET
EARLY THIS WEEK IN THE N TO NE FLOW AHEAD OF THE APPROACHING SURFACE
HIGH.  KEPT WITH PREVIOUS FORECAST THINKING WHICH IS CLOSER TO THE
LOWER GFS.  THIS KEPT LOWS MONDAY NIGHT CLOSEST TO THE LOWER MAV IN
MOST CASES...ALTHOUGH THE MET WAS LOWEST AND MOST REASONABLE FOR EKN.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
SURFACE LOW OVER CAROLINAS MOVES UP THE COAST ON MONDAY. LOW CLOSE
ENOUGH TO CWA TO THROW SOME MOISTURE BACK OVER THE EASTERN
MOUNTAINS. KEPT CHC POPS IN THE MOUNTAINS FOR MONDAY. HIGH
PRESSURE WILL BUILDS IN LATE MONDAY NIGHT INTO TUESDAY AND STAYS
AROUND THROUGH FRIDAY. AS THIS HIGH SETS UP...WEAK LOW LEVEL FLOW
AND WARMING SETS UP. TEMPERATURES BY WEDNESDAY/THURSDAY WARM INTO
THE UPPER 80S TO NEAR 90 AS 85H TEMPERATURES REACH THE 19-20
RANGE. WEAK SURFACE COLD FRONT IS EXPECTED TO PUSH ACROSS THE
REGION BY FRIDAY/SATURDAY TIME FRAME...BUT DUE TO ITS WEAKNESS AND
LACK OF MOISTURE AND STRENGTH OF THE UPPER RIDGE OVER THE
REGION...WILL KEEP FORECAST DRY FOR THE MOST PART. STAY PRETTY
CLOSE TO CURRENT GRIDS AND HPC GUIDANCE..WITH A FEW MINOR TWEAKS.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
MODELS INDICATE VERY UNSTABLE CONDITIONS MAINLY ACROSS THE NORTH AND
CENTRAL SECTIONS OF THE AREA...AS A SHORT WAVES MOVE ACROSS. NEAR
CLEAR SKIES THIS MORNING PROVIDED ENOUGH DIURNAL HEATING TO ENHANCE
INSTABILITY. SHOWERS AND THUNDERSTORMS HAVE ALREADY DEVELOPED AND
WILL CONTINUE TO DEVELOP ACROSS THE NORTH AND NORTHEAST SECTIONS
AFFECTING CKB...PKB...AND EKN THIS AFTERNOON.  EXPECT IFR/LIFR
VISIBILITIES UNDER HEAVY THUNDERSTORMS. STORM ACTIVITY WILL NOT MOVE
MUCH ALLOWING EACH STORM TO DUMP SIGNIFICANT AMOUNT OF RAINFALL.

ADDITIONAL RAINFALL ACTIVITY COULD DEVELOP ACROSS THE SOUTHERN PARTS
OF SOUTHEAST OHIO TO AFFECT THE VICINITY OF HTS THIS AFTERNOON.
CONFIDENCE IS LOW IF THE STORMS WILL HIT THE SITE DIRECTLY SO DID
NOT MENTIONED THEM IN HTS TAF.

A SMALLER SECONDARY WAVE WILL THEN AFFECT THE NORTHERN TERMINALS
THIS EVENING.

VARIABLE CLOUDS LEAD TO AN UNCLEAR PICTURE FOR TONIGHT...BUT
ENOUGH BREAKS IN THE CLOUDS SHOULD ALLOW A FEW HOURS OF IFR FOG
AROUND 08Z-12Z FOR ALL SITES EXCEPT KBKW. KEKN WILL LIKELY DROP TO
LIFR.

12Z MONDAY THROUGH FRIDAY...MVFR/IFR CONDITIONS LATE NIGHTS INTO
EARLY MORNINGS FOR FOG ALONG RIVER VALLEYS...AND LIFR POSSIBLE AT
KEKN.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...26/ARJ
NEAR TERM...ARJ
SHORT TERM...TRM
LONG TERM...JS
AVIATION...ARJ
Hazardous weather outlook, Jul 29, 3:26 AM EDT, 11 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
326 AM EDT SUN JUL 29 2007

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-300730-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
326 AM EDT SUN JUL 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 29, 1:57 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
157 PM EDT SUN JUL 29 2007

WVZ031-032-291830-
TAYLOR WV-HARRISON WV-
157 PM EDT SUN JUL 29 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 157 PM EDT...A STRONG THUNDERSTORM WAS OVER SHINNSTON...AND IS
NEARLY STATIONARY.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE
  ROSEMONT...MEADLAND...MCGEE AND ENTERPRISE.

WIND GUSTS TO 45 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE
ALL POSSIBLE WITH THIS STORM. THIS STORM IS ALSO CAPABLE OF
PRODUCING HEAVY RAINFALL...AND GIVEN THE STATIONARY NATURE OF THE
STORM...COULD LEAD TO MINOR FLOODING IN THE AFFECTED AREAS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

26

Nearby

Severe Thunderstorm Warnings in Ohio, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.